Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

July 8, 2017Livingston County, New York

NWS Buffalo, NY issued this special weather statement at Jul 8, 2017, 8:41 AM EDT for Livingston County, New York. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2017, 8:41 AM EDT (12:41 UTC)
Expired
Jul 8, 2017, 9:30 AM EDT
In force
49 min
Issued by
NWS Buffalo, NY

County Livingston County, NY

The radar

The Buffalo radar (KBUF), 99 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 0.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
400 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

408 
WWUS81 KBUF 081241
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
841 AM EDT SAT JUL 8 2017

NYZ012>014-081330-
Ontario-Livingston-Wyoming-
841 AM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WYOMING...CENTRAL
LIVINGSTON AND SOUTHWESTERN ONTARIO COUNTIES...

At 841 AM EDT, a strong thunderstorm was located over Perry, or near
Letchworth State Park, moving east at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Geneseo, Dansville, Letchworth State Park, Perry, Mount Morris,
Conesus, Naples, Groveland, Springwater and Canadice.

This includes Interstate 390 between exits 6 and 7.
 
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4263 7809 4281 7806 4278 7730 4276 7730
      4276 7732 4273 7734 4267 7736 4267 7737
      4258 7737 4258 7766 4256 7766
TIME...MOT...LOC 1241Z 276DEG 31KT 4271 7798 

$$

Church

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 8, 8:26 AM EDT, 15 minutes earlier.

Area forecast discussion, Jul 8, 8:26 AM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
826 AM EDT Sat Jul 8 2017

.SYNOPSIS...
A cold front will push south of the region today, which will usher
in notably cooler conditions. Some showers and thunderstorms will
linger, but tonight will be dry as high pressure ridges into the
area. Sunday will be dry with below normal temperatures, followed by
warmer and more unsettled conditions early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cold front will continue to slowly cross our forecast area this
morning...with more showers and thunderstorms anticipated...mainly
south and east of a line that extends from KART to KROC to KBUF.
These storms will contain half to one inch rainfall amounts and wind
gusts that could approach 40 mph.

In the wake of the front...clouds will gradually clear from the
northwest while a more comfortable airmass will make its way across
the Lower Great Lakes. Dew points will drop off into the 50s by this
afternoon...while our max temps will be in the low to mid 70s.

Fair weather can then be expected later this afternoon and
tonight...as expansive high pressure will settle across the Ohio
Valley while extending northwards across the Lower Great Lakes. The
cooler and much drier airmass will lead to decent radiational
cooling so that mins tonight will range from the upper 40s in the
coolest Southern Tier valleys to the mid and upper 50s right along
the lakes. The radiational cooling will also yield some fog in the
valleys.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
An area of high pressure passing to the south of the region Sunday
will provide for a nice day across the Eastern Great Lakes region
with mostly sunny skies. Seasonable temperatures in the mid 70s to
around 80F south of Lake Ontario...but a little cooler east of Lake
Ontario where increasing clouds ahead of a cold front will hold
afternoon temperatures in the low to mid 70s.

This cold front will slowly sag towards Lake Ontario Sunday night,
and may bring a few showers to the North Country. On Monday, this
frontal boundary will stall across Lake Ontario and points eastward,
and with a tightening baroclinic zone owing to warm air advection
across the Ohio Valley and into Western New York additional chances
for showers and thunderstorms will continue along the boundary
Monday and Monday night.

South of the front convection will be sparse through the day Monday,
with perhaps a few storms forming along weak lake breeze boundaries
through the peak heating of the afternoon and evening. An upper
level shortwave will dig an upper level trough over the Eastern
Great Lakes later Monday and Monday night. Additional lift ahead of
this feature within the base of the upper level trough combined with
an uptick in the nocturnal LLJ, additional showers and thunderstorms
will be possible across the Eastern Great Lakes region.

Overnight lows will fall back to around normal...in the mid 50s
across interior valleys to mid 60s near the lakes.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The pattern will remain unsettled through much of next week as a
baroclinic zone stalls over the southern Great Lakes. The front will
meander north and south across the area as numerous weak waves move
through the mean WNW flow aloft, with each one of these difficult to
time and place waves producing enhanced chances of showers and a few
thunderstorms. While most days will include a chance of rain next
week, there will also be a good amount of rain free time between the
weak waves.

Looking at the details, the first of many waves will move through
the area Tuesday and Tuesday evening with a chance of showers and a
few thunderstorms. The rain chances will temporarily lower late
Tuesday night through the first half of Wednesday as high pressure
builds into Quebec, with a push of drier air moving into NY. The dry
weather will be short lived however, as the next wave of low
pressure moves through the area late Wednesday and Wednesday night,
and yet another weak wave possible Thursday. By next Friday the 12Z
GFS and ECMWF force the baroclinic zone farther south with a return
to dry weather.

Temperatures will greatly depend on the placement of the east/west
oriented frontal zone. The latest 12Z guidance has trended north,
and thus warmer with temperatures not far from average in the upper
70s to lower 80s most days. Some previous runs had the frontal zone
farther south, supporting somewhat below normal temperatures. It may
still be a few days before model guidance settles on the precise
placement of the frontal zone, given the influence convection will
have on the synoptic scale frontal position.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
A cold front will continue to slowly cross western and north central
New York this morning...generating additional showers and
thunderstorms in the process. The strongest and most widespread
convection will be found south and east of a line from KART to KROC
to KBUF...away from the major TAF sites. Otherwise...MVFR to IFR
cigs early this morning will give way to VFR conditions regionwide
by about 15.

High pressure over the Ohio Valley tonight will extend northward
across our region tonight. This will support fair VFR conditions
for most of the TAF sites...except across the Southern Tier where
some fog will likely develop and reduce VSBYS to under 2 miles for
locations like KJHW and KELZ.

Outlook...
Sunday...VFR.
Monday...VFR...isolated to scattered MVFR w/ -SHRA/TSRA.
Tuesday...VFR...isolated to scattered MVFR with -SHRA/TSRA.
Wednesday...VFR.

&&

.MARINE...
West to southwest winds will briefly increase early this morning
before dropping off a bit mid-day. W-NW winds will increase again
this afternoon and tonight, resulting in low-end small craft
headlines across the eastern half of Lake Ontario which will
linger into Sunday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Warning from 5 AM to 5 PM EDT Sunday for
     NYZ007.
     Lakeshore Flood Warning from 5 PM this afternoon to 5 PM EDT
     Sunday for NYZ006.
     Beach Hazards Statement from 5 PM EDT this afternoon through
     this evening for NYZ004>006.
     Lakeshore Flood Warning from 5 PM this afternoon to 5 AM EDT
     Sunday for NYZ004-005.
MARINE...Small Craft Advisory from 8 PM this evening to 5 PM EDT Sunday
         for LOZ045.
         Small Craft Advisory from 5 PM this afternoon to 2 PM EDT
         Sunday for LOZ044.

&&

SYNOPSIS...APFFEL
NEAR TERM...RSH
SHORT TERM...THOMAS
LONG TERM...HITCHCOCK
AVIATION...RSH
MARINE...APFFEL
Hazardous weather outlook, Jul 8, 5:22 AM EDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
522 AM EDT Sat Jul 8 2017

NYZ001>003-008-010>014-019>021-085-090930-
Niagara-Orleans-Monroe-Lewis-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
522 AM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-090930-
Jefferson-
522 AM EDT Sat Jul 8 2017

...LAKESHORE FLOOD WARNING IN EFFECT FROM 5 AM TO 5 PM EDT SUNDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004-005-090930-
Wayne-Northern Cayuga-
522 AM EDT Sat Jul 8 2017

...LAKESHORE FLOOD WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 AM EDT SUNDAY...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 5 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.
   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-090930-
Oswego-
522 AM EDT Sat Jul 8 2017

...LAKESHORE FLOOD WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 PM EDT SUNDAY...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 5 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.
   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-090930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
522 AM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Jul 8, 5:27 AM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
527 AM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     TSTM WND DMG     HASTINGS                43.37N  76.15W
07/08/2017                   OSWEGO             NY   TRAINED SPOTTER

            TREES UPROOTED. ROUTE 11 CLOSED DUE TO TREES DOWN.

&&

EVENT NUMBER BUF1701214

THOMAS
Special weather statement, Jul 8, 5:37 AM EDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Buffalo NY
537 AM EDT SAT JUL 8 2017

NYZ007-008-081000-
Jefferson-Lewis-
537 AM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON AND
NORTHEASTERN LEWIS COUNTIES...

At 537 AM EDT, a strong thunderstorm was located 9 miles southeast of
Redwood, or 12 miles northeast of Fort Drum, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Fort Drum, Philadelphia, Theresa, Antwerp, Harrisville, Oxbow,
Muskellunge Lake and Lake Bonaparte.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4410 7517 4408 7517 4411 7584 4436 7576
TIME...MOT...LOC 0937Z 275DEG 29KT 4422 7565

Apffel
Local storm report, Jul 8, 5:45 AM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
545 AM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 AM     LIGHTNING        2 NE HOLLEY             43.24N  78.00W
07/08/2017                   ORLEANS            NY   PUBLIC

            REPORT OF STRUCTURE HIT BY LIGHTNING ON MONROE ORLEANS
            COUNTY LINE ROAD

&&

EVENT NUMBER BUF1701215

THOMAS
Local storm report, Jul 8, 5:49 AM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
549 AM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 AM     TSTM WND DMG     1 W WILLIAMSTOWN        43.42N  75.90W
07/08/2017                   OSWEGO             NY   DEPT OF HIGHWAYS

            DOWNED TREES ON ROUTE 183. ALL LANES CLOSED.

&&

EVENT NUMBER BUF1701216

THOMAS
Special weather statement, Jul 8, 7:47 AM EDT, 54 minutes before
Special Weather Statement
National Weather Service Buffalo NY
747 AM EDT SAT JUL 8 2017

NYZ020-021-081245-
Cattaraugus-Allegany-
747 AM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CATTARAUGUS AND
SOUTHERN ALLEGANY COUNTIES...

At 746 AM EDT, a strong thunderstorm was located over Olean, moving
east at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Olean, Wellsville, Alfred, Allegany, Cuba, St. Bonaventure,
Whitesville, Weston Mills, Hinsdale and Friendship.

This includes Interstate 86 between exits 24 and 30.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4200 7854 4222 7856 4229 7774 4200 7775
TIME...MOT...LOC 1146Z 273DEG 36KT 4207 7843

Church
Special weather statement, Jul 8, 8:41 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
841 AM EDT SAT JUL 8 2017

NYZ012>014-081330-
Ontario-Livingston-Wyoming-
841 AM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WYOMING...CENTRAL
LIVINGSTON AND SOUTHWESTERN ONTARIO COUNTIES...

At 841 AM EDT, a strong thunderstorm was located over Perry, or near
Letchworth State Park, moving east at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Geneseo, Dansville, Letchworth State Park, Perry, Mount Morris,
Conesus, Naples, Groveland, Springwater and Canadice.

This includes Interstate 390 between exits 6 and 7.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4263 7809 4281 7806 4278 7730 4276 7730
      4276 7732 4273 7734 4267 7736 4267 7737
      4258 7737 4258 7766 4256 7766
TIME...MOT...LOC 1241Z 276DEG 31KT 4271 7798

Church

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:51 PM EDTSpecial Marine WarningBUF54 min
Jul 8, 1:49 AM EDTSevere Thunderstorm WarningBUFErie, Genesee, Wyoming41 min
Jul 8, 2:28 AM EDTSpecial Weather StatementBUFMonroe47 min
Jul 8, 3:33 AM EDTSpecial Weather StatementBUFJefferson27 min
Jul 8, 3:42 AM EDTSpecial Marine WarningBUF63 min
Jul 8, 4:11 AM EDTSpecial Weather StatementBUFOswego49 min
Jul 8, 4:42 AM EDTSevere Thunderstorm WarningBUFLewis, Oswego49 min
Jul 8, 4:51 AM EDTBeach Hazards StatementBUFCayuga, Oswego, Wayne18 hr
Jul 8, 4:51 AM EDTLakeshore Flood WarningBUFCayuga, Jefferson, Oswego, Wayne36 hr
Jul 8, 4:53 AM EDTSmall Craft AdvisoryBUF39 hr
Jul 8, 5:37 AM EDTSpecial Weather StatementBUFSt. Lawrence23 min
Jul 8, 7:47 AM EDTSpecial Weather StatementBUFAllegany58 min
Jul 8, 7:58 AM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus47 min
Jul 8, 2:51 PM EDTSpecial Marine WarningBUF84 min
Jul 8, 3:12 PM EDTSpecial Weather StatementBUFJefferson48 min
Jul 8, 3:59 PM EDTSpecial Weather StatementBUFJefferson46 min
Jul 8, 4:43 PM EDTSpecial Weather StatementBUFLewis32 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.